Log in
Anxiety Support
36,780 members40,057 posts

Sertraline

So I finally went to the doctor and he said I have anxiety , mood disorder , and dissociation disorder, and depression. He prescribed 25mg of it and said he wants it to be a smooth transition but I'm scared to take medicine. I feel like what if I turn into a zombie and I don't even recognize myself anymore. What if I lose who I am and can't get back to myself. Has anyone taken sertraline ? What happened to you

21 Replies
oldestnewest

Welcome to the forum,

Sertraline is medication that has been in use since the early 1990's so has a good record of use for the past 25 years.

Antidepressants do not turn your mind to mush, instead helping you cope with the symptoms of your condition.

Your doctor is doing the right thing in starting you on a low dose. Most likely you will not experience any side effects. Having said that, every body will react differently. It is good to be aware of potential side effects and if they cause you more than a minor issue, you should certainly see your doctor.

The drug takes 4-6 weeks to start working, so don't assume it's not if you don't feel better immediately.

Medication should be part of your treatment plan. Do you any appointments for talking therapy with a counselor or psychologist?

Reply

My next appointment is august 10th. With the psychologist. I feel like that's so far away and I need to speak to someone about the things I have on my mind because it's starting to take effect on me. Some days are good but some are bad and I'm so scared to start mediciation. That's exactly how I feel like my mind will be mush

Reply

When this hell depersonalization/ derealization started 5 months ago, Zoloft made some symptoms worse BUT cleared others. I went from 25mg to 100mg in 4 weeks and that was hell. I think my psychiatrist is an idiot because I don't think I was suppose to up dosage like that. 6 weeks later I came off it because I was bruising, exhausted, and trembling. Again, I think it was because I went high too fast and my body couldn't take that much. Once I went down back to 25mg to come off I started to feel better. Everyone is different. I know some people that Zoloft has been their magic pill so just give it a try and see how it goes. 25mg is a very low dose so don't be scared.

1 like
Reply

Thank you , and yes that seems like a lot to jump from I thought it goes 25-50-75-100-125-150-175-200mg, I'm just scared I will not be myself and I will be far gone. I think it's anxiety that's making me feel this way but it doesn't mean that knowing that makes it less scary. My biggest fear is turning into a vegetable. Some people's fear is dying. Mines is turning into a vegetable and not being able to think for myself or do anything like I'm alive but mentally and physically paralyzed. That's my biggest fear and I feel like medicine does that to people sometimes. And I know it probably sounds crazy but I feel like what if that happens to me. I read some reviews online that people felt zombie like.

Reply

I feel like a zombie right now without medication with this depersonalization/derealization hell. Just try the 25mg. It's low and if it starts making you feel weird then stop it. I only felt horrific when I was reaching the higher dosage. And again that could have been just me. This is your first time on medication? Zoloft was my first and I didn't want to take it but I was willing to try anything to get my life back.

Reply

I tried it for panic disorder when it first came out, & it not only made me feel worse, I suffered nausea & restless legs. When i stopped taking it, most of the symptoms went away, but I still get restless legs today.

Reply

Did you every find anything that helped your anxiety/panic?

Reply

Only time.

Reply

Time, I never took the medication. Time did help. I still have my days but you have to tell yourself you’re your own power and this is going to get better and go away. I know it sounds cliche but that’s how I stop my panic attacks. I take a nap and tell myself I’ll be ok.

Reply

Hey I just started this medication with the same dosage as well . My Pcp said to me if it makes you more comfortable you can break the pill in half for a few days to see how your body reacts to it.. I've been on it for 5 days now and so far so good .. only thing I have experienced so far is dry mouth

1 like
Reply

Yes I take 200mg/day. I have not had any side effects after 2 years on it.

1 like
Reply

I started sertraline only a month ago. Some of the side effects I experienced was drowsiness and increased anxiety, but those were temporary and went away after a couple of weeks. I didn't feel like a zombie, I felt like myself. I felt more in control than I felt in months, and even my friends noticed the positive change in my outlook. The great thing about SSRIs (selective serotonin reuptake inhibitors) is that they regulate your brain to produce more of what you already have in your system-- namely, serotonin, which helps to regulate your emotions.

Sertraline isn't a "happy pill". It won't force you into an emotion you wouldn't feel naturally. You'll still feel all the range of emotions that you've always been able to feel-- the bad ones as well as the good-- you'll just be more in control of them and they won't be as intense. However, everyone's different, and you should definitely talk to your doctor if you experience something that deeply affects your ability to function.

Also, if nothing else, remember that it's not permanent. If you feel as if you don't recognize yourself while on the medication, it's an easy thing to talk to your doctor and have yourself weaned off of it. In my opinion, you have nothing to lose from trying this medication, even if it ends up not working for you.

Good luck! I hope you find a treatment that works for you.

4 likes
Reply

Thanks so much for your feedback. I will find something

Reply

How did you get through the increased anxiety for the first few weeks?

Reply

Honestly it helped that I have my parents living so close to my apartment, as I'm not sure I would have endured as well as I had without being able to visit them when I was feeling so awful. But honestly that's just a defense mechanism I have-- when I'm feeling anxious I desperately want to reach out to someone I care about so that I can feel "safe".

You might have different ways of dealing with your anxiety, but what worked for me was putting some soothing music or videos on, like Bob Ross, and doing a mindless activity like coloring or drawing or painting. Focusing on doing something creative took my mind off of how bad I was feeling, and helped me forget about my anxiety for a while.

There are also breathing exercises you can do when you're not feeling anxious, just so that you can get into the habit of doing them when the anxiety starts to become too unbearable. There are videos all over Youtube for that purpose.

Good luck! I hope you eventually defeat your anxiety.

Reply

I was on an SSRI for a couple years for depression. It seemed to work, I was the opposite of depressed, some people were asking me what's going on, what are you on, and that bothered me I guess I wasn't my self, ya I had a lot of energy, I weened myself off of ,I think it was 25 mg. and have been off meds for years now but I have also been depressed for years and since my mother passed, I have been really depressed, since 2014 I've gotten myself into some serious stuff but I'm getting councilling and who knows I may start meds again sometime, but for now this site seems to help a lot ,I wouldn't worry to much about meds making you different than who you are you can always stop them ,the human body is pretty amazing you'll be OK.

Reply

Hi , the medication does not affect who you are...it only helps to control the severe symptoms which in itself are changing how you are perceieved already! The medicines will help you to return to who you were before illness changed things.IF you have an infection you take an antibioticim sure you dont even blink at it.If you need an immunisation the same.Why should help to control unwanted symptoms re your mental health be any different.untreated it is certain that you feel unwell ,unhappy. And trapped.Jow can treated be any worse?? IF you read every single potential side effect as a certainty then by definition you can never have any form of medication again! These are listed side effects felt by millians of patients. Millions more have no noticeable side effects.IM on 9 different medications for varoius illnesses.Not one side effect has bern worse than my symptoms.Please dont shut doors on yourself.get another referral and work with your mental health provider,

Wishing you peace of mind soon

Reply

Did you ever end up trying it and did it work?

Reply

I never tried it. I ended up confiding in my best friend and talking about everything that’s on my mind during my panic attacks. I trusted myself a little more also. I’ve had traumatic experiences and I told myself that dealing with after effects are normal. You have to be your own best friend also during these times. And you have to be able to take control. You can’t let it win. And then you’ll be ok. I found that naps or staying busy help. It’s not bad as it was a year ago. It’s not perfect but no where near the same.

1 like
Reply

I take it it help but i feel like i need to get an increase now,I gian weight after taking my anxiety meds

Reply

Hi ShiDani, you are absolutely right in that we can't rely solely on medication and therapy. We must become our own advocates for our mental health. Talking it out with a best friend who is understanding and supportive is therapeutic in itself.

Keep doing everything you are doing, it's working. Wishing you continued success. I can tell you have control of your life once more. My best to you xx

Reply

You may also like...